Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Wellbutrin-Anxiety help needed.

I have had anxiety for several years now but within the last few months it has gotten worse to the point where I could not sleep at all for several days.  I had a relationship issue which upset me and I believe that was the cause of my anxiety getting worse for several days.  I was put on Wellbutrin XL 150 once a day and given xanax for immediate relief (i have only taken 1 xanax in 2 months) I have been on the Wellbutrin for 2 months now and I felt much better after the relationship issue went away, which was within 1 week of starting the meds... Everything in my life is well but I have been feeling anxiety and having panic attacks that last a few mins then go away.  Also feel disassociation like I am just going thru the motions of my day not full there.  I am wondering if the Wellbutrin is exagerrating my anixety and if I should taper off?  I also have been feeling like the meds are making me a mean person.  I have no desire to hurt anyone or myself but I feel like I snap more and get angry over small things which I never did before.  

Any help or suggestions would be very much appreciated!
12 Responses
619439 tn?1282097679
I agree that you really need to contact your prescribing doctor. If you feel he/she will not listen to you it is VERY important that you find a doctor who will. I spent years seeing psychiatrists who I felt did not listen to me and seemed to care less. Thank God I now have a wonderful psychiatrist.
OK, about your anxiety and the Wellbutrin. I was put on Wellbutrin a few months ago. We started me out at 75mg in the morning. We began on such a low dose because I am extremely sensitive to medication. Around two weeks from the time I started the Wellbutrin I began to have periods of extreme anxiety throughout the day. During this time I also had 2 panic attacks.
I called my psychiatrist. He told me he thought the Wellbutrin was the culprit and not to take anymore. He told me to wait a few days so we could see how I responded and call him back. I stopped the Wellbutrin and my anxiety returned to my “normal” level. I also did not have any more panic attacks.
So, the Wellbutrin might very well be making your anxiety worse. I can’t stress enough how important it is to discuss this with your doctor. You and your doctor should be a team. Get his/her advise before making a decision. If for some reason you do not agree with your doctor’s advice you can always get a second opinion. It’s your health and you have to do what is best for you. I wish you the BEST!

Avatar universal
Contact your prescribing doctor right away about how you are feeling, only he knows what is best for you right now.  He may change the dosage or switch you to a different medication, but he knows best.  Take care...
Avatar universal
Thank you for responding.  I do not feel as if I am having any bad side effects or not tolerating the meds, I just want to know if tapering off after 2 months is what should be done.  I have read that Wellbutrin can exaggerate aniexty and since my anxiety and panic stopped after my relationship problem went away I wonder if the Wellbutrin is making it worse again??
Avatar universal
Yes, it might well be.  See my answer to your other post.  This isn't a med usually prescribed when anxiety is the main culprit.
Avatar universal
Thank you for your advice!  I will call to make an appointment to get into my doc before I taper off the Wellbutrin.  I really feel it is making it worse, I am on 150 of the Wellbutrin XL a day.  After I spoke with a counselor the week my anxiety hit the fan, I felt much better but relucktanly started the meds anyway... I want to find a more natural way to get past my anxiety!  I do think that just talking with someone about how I feel and finding natural things like diet or vitamins will make a world of difference without having to take these meds... I have actually only been on the Wellbutrin for just over 1 month (I just looked at the fill date on the bottle) feels like longer!  I am hoping that tapering off the lowest dose after only being on it for just over 1 month will be pretty easy!!!
Avatar universal
Well update on ME!  I spoke with my doc and together we decided to taper off the Wellbutrin with a 3 week process.  I look forward to feeling better and using more natural ways to handle the anxiety I get sometimes!!
619439 tn?1282097679
I'm so happy to hear you talked with your doctor and have a plan. Please keep me updated on how you are doing. I really hope trying more natural ways to deal with the anxiety works!!!
Take Care!
180749 tn?1443598832
The Yog Pranayam (breathing exercises) will  help you relax and also help naturally with the anxiety. You will notice benefits in days.Your feedback will help others.
Build up your timing gradually. If you feel tired or dizzy, stop and resume after 1 minute.

Bhastrika - Take a long deep breath into the lungs(chest not tummy) via the nose and then completely breathe out through the nose. Duration upto 5 minutes.

Anulom Vilom –
Close your right nostril with thumb and deep breath-in through left nostril  
then – close left nostril with two fingers and breath-out through right nostril  
then -keeping the left nostril closed  deep breath-in through right nostril
then - close your right nostril with thumb and breath-out through left nostril.
This is one cycle of anulom vilom.
Age over 15 years -Repeat this cycle for 10 to 20  minutes twice a day.
Age under 15 years -Repeat this cycle for 5 to 10  minutes twice a day.
You can do this before breakfast/lunch/dinner or before bedtime or in bed.Remember to take deep long breaths into the lungs.You can do this while sitting on floor or chair or lying in bed.

Bhramri Pranayam -Close eyes. Close ears with thumb, index finger on forehead, and rest three fingers on base of nose touching eyes. Breathe in through nose. And now breathe out through nose while humming like a bee.
Duration : 5 to 12  times

Once you are better, continue the pranayam once a day.
Avatar universal
Thank you so much for these breathing exercises!!  I will try them out and see how they work.  Belly breathing has really helped me to stop the shallow breathing that causes the panic attacks so I am hopeful that now knowing these other great breathing I will be able to get past this phase in life and not have anymore anxiety or panic attacks!
Avatar universal
UPDATE:: I am finishing week 2 of tapering off and I feel GREAT!!  One more week to go and I will be free of taking pills!  I have had NO panic attacks and very little anxiety.  When I start to feel the anxiety come on I focus on the belly breathing and I am not afraid of any of the feelings I get, the fast heartbeat; dizziness; feeling of disconnect; I face them all head on and I get past the anxiety without it becoming a full blown panic attack.  I have very high hopes that I will be free of anxiety!!!
Avatar universal
Thank you for your update.  I'm glad to hear that you are feeling better.  Thanks for the tip on belly breathing.  I'm going to try this when I have to go meet a new client and I feel an anxiety attack coming on.  
Avatar universal
Update again:  Week 3 of tapering off and not a sinlge panic attack!  Anytime I start to feel any feelings of panic I just breathe and think to myself (and sometimes say out loud) I know this is just anxiety and I can get past this.  I am happy that I chose to stop taking the meds and take a more natural approach.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?